Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

May 24, 2021Richland County, North Dakota

NWS Grand Forks, ND issued this special weather statement at May 24, 2021, 1:29 AM CDT for Richland County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2021, 1:29 AM CDT (06:29 UTC)
Expired
May 24, 2021, 2:15 AM CDT
In force
46 min
Issued by
NWS Grand Forks, ND

County Richland County, ND

The radar

The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

435 
WWUS83 KFGF 240629
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
129 AM CDT Mon May 24 2021
 
NDZ052-053-240715-
Sargent ND-Richland ND-
129 AM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RICHLAND AND
SOUTHEASTERN SARGENT COUNTIES UNTIL 215 AM CDT...

At 128 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hamlin to Lake Traverse Reservation.
Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Hamlin around 135 AM CDT.
  Lamars around 200 AM CDT.
  Sonora around 205 AM CDT.
  Fairmount and Blackmer around 210 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4594 9740 4620 9747 4624 9662 4593 9659
TIME...MOT...LOC 0628Z 249DEG 43KT 4618 9740 4585 9725 

$$

JK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at May 23, 11:55 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 23, 11:55 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1155 PM CDT Sun May 23 2021

.UPDATE...
Issued at 1151 PM CDT Sun May 23 2021

East surface winds bringing a large area of expanding low clouds
west into the RRV. Short term models indicate fog overnight as
well, esp in the Bemidji area. Band of showers and thunderstorms
continue to weaken in coverage as they push northeast as expected.
No changes with pops.

UPDATE Issued at 926 PM CDT Sun May 23 2021

Low cloud clearing still making slow strides north/northwest with
GFK finally in the clear and FAR and TVF remain that way. In the
Langdon and Devils Lake area some fog has formed so added some fog
to this area prior to midnight and arrival of front.

Also added fog to Bemidji area as short term models insistent on
having blo 1 SM fog into Bemidji overnight/Mon AM.

Otherwise timing of precip chances looked pretty good and only
made small adjustments. Per MPX update did update ending of precip
in eastern fcst area to 17z Monday.

&&

.SHORT TERM...(This afternoon through Monday night)
Issued at 355 PM CDT Sun May 23 2021

Isolated severe storms are still possible late this evening and
early Monday morning in eastern ND, however this is still
conditional on whether a line of storms holds together (still
uncertain). Near critical fire weather conditions are still possible
for locations where fuels are favorable.

This afternoon-Tonight: A few showers or weak thunderstorms are
lingering over northwest MN, but are showing decreasing trends, with
at least partial clearing over the southern RRV. the next system is
still organizing over the Intermountain west, but convective activity
will eventually merge into a liner complex and swing east-northeast
towards our forecast area. CAMs continue to show this following a
weakening trend as it approaches our CWA becoming more scattered to
isolated as it moves west to east over our area. There is still a
window where guidance shows elevated instability (MU CAPE around
1500 J/KG) and strong effective shear (35-45kt) as the parent wave
moves into our west and if this activity holds together there is at
least an isolated threat for severe hail wind (1"/60 mph) in eastern
ND. Elevated instability axis decreases but does progress over our
CWA so isolated to possibly scattered showers/storms may continue to
redevelop overnight as the mid level trough axis swings over our
area. Severe threat is much less likely though as parameters become
less favorable later tonight and further east.

Monday: there is some signal showers or weak thunderstorms may
linger in our far east Monday, but much drier/stable air is shown to
overspread our CWA. SW BL flow supports increasing temps with 80s
likely, and with deep dry adiabatic mixing there is potential for
lower Td values in the 40-45F range would allow for RH values to
fall below 30 percent from the RRV and west. Breezy conditions are
also expected and near critical fire weather conditions may occur.
However recent rains, and increasing green-up trends complicate this
as fuels may not be supportive of explosive growth at all locations
(could be a localized concern though).

.LONG TERM...(Tuesday through Sunday)
Issued at 355 PM CDT Sun May 23 2021

SUMMARY...A parade of shortwave troughs and shortwave ridges are
expected over the entire work week. Multiple chances for showers
across the period, with instability being scoured out so
thunderstorm chances for the long term period are limited. A
significant cooldown is expected midweek, driving lows near
frost/freeze like conditions.

TUESDAY THROUGH WEDNESDAY AFTERNOON...The cutoff low that has been
spinning over the western part of the state and the international
border is finally expected to eject on Tuesday. This will provide a
brief area of precipitation chances ahead of the area of maximum
vorticity. Thunderstorm chances are limited as instability is
minimal. Strong cold air advection overnight into Wednesday morning
will drive temperatures down into the 30s. Frost potential is
certainly there on Wednesday morning, although strong winds will
likely limit this potential. Still worth noting as a risk, however.
Not much recovery is expected Wednesday as temps rise into the 50s.

WEDNESDAY NIGHT THROUGH THURSDAY...Another potent shortwave trough
is expected to once again bring us back to southwesterly flow and
provide a chance for widespread showers. Moisture advection isn't
nearly as impressive as was the case this past week, but forcing is
strong enough to facilitate a more widespread rain event. Ensemble
guidance generally takes the low further south, limiting the largest
rain chances to the south Red River Valley. Strength of the upstream
ridge will play a role in how fast this low moves and the direction
it takes. Further monitoring will be necessary.

FRIDAY THROUGH SUNDAY...Ensembles begin to diverge on the evolution
of the pattern aloft. Signals are there for shortwaves, although
predictability is low.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1151 PM CDT Sun May 23 2021

Low clouds IFR ceilings pushing west quickly into the RRV and
expect overnight most areas will drop into IFR range. Then issue
is timing of clearing of low clouds once winds turn southwest as
the front goes through. Gusty southwest winds to 25 kts or so
Monday. Threat for fog is highest in Bemidji where short term
models indicate vsbys blo 1 sm late tonight/Mon AM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...DJR
LONG TERM...Perroux
AVIATION...Riddle
Hazardous weather outlook, May 23, 9:49 PM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
949 PM CDT Sun May 23 2021

NDZ006>008-014>016-024-026>030-038-039-049-052>054-250300-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
949 PM CDT Sun May 23 2021

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near critical fire weather conditions are possible Monday along
and west of the Red River valley with low RHs developing and
breezy southwest winds.

Otherwise the probability for widespread hazardous weather is
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001>009-013>017-022>024-027>032-040-250300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
949 PM CDT Sun May 23 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 24, 12:45 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1245 AM CDT Mon May 24 2021

NDZ049-052-240630-
Sargent ND-Ransom ND-
1245 AM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANSOM AND SARGENT
COUNTIES UNTIL 130 AM CDT...

At 1244 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fullerton to near Hecla to near Langford.
Movement was northeast at 55 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Brampton and Straubville around 100 AM CDT.
  Cogswell around 105 AM CDT.
  Forman, Rutland and northwestern Lake Traverse Reservation around
  115 AM CDT.
  Gwinner around 120 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4593 9801 4640 9802 4636 9770 4623 9743
      4594 9723
TIME...MOT...LOC 0544Z 227DEG 48KT 4610 9847 4584 9805 4556 9779

JK
Special weather statement, May 24, 1:29 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
129 AM CDT Mon May 24 2021

NDZ052-053-240715-
Sargent ND-Richland ND-
129 AM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RICHLAND AND
SOUTHEASTERN SARGENT COUNTIES UNTIL 215 AM CDT...

At 128 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hamlin to Lake Traverse Reservation.
Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Hamlin around 135 AM CDT.
  Lamars around 200 AM CDT.
  Sonora around 205 AM CDT.
  Fairmount and Blackmer around 210 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4594 9740 4620 9747 4624 9662 4593 9659
TIME...MOT...LOC 0628Z 249DEG 43KT 4618 9740 4585 9725

JK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:45 AM CDTSpecial Weather StatementFGFSargent45 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.